Fire in a Medicinal Closet

Key Learnings

A medicinal chemistry lab fire may have been prevented if a hazard analysis had been preformed prior to conducting a new chemical reaction. 

Effects of Incident

No injuries.   Loss of heating mantle, glassware, reactions, and one fire extinguisher.

Description

In a bench-scale lab, a chemist added acyl azide (dissolved in methylene chloride) into a 3-neck round bottom flask containing 500 mL of a tributylamine / dibutyl ethyleneglycol solution.  This was deemed a difficult reaction because it required an elevated temperature (i.e. 250-260°).


The chemist witnessed a flame extending from the open neck of the flask.   The chemist immediately put out the fire with a hand-held extinguisher and called the emergency line.  The site fire brigade was activated and responded to the laboratory.  

An incident investigation was conducted and the chemist initially theorized that the cause of the fire may have been methylene chloride vapors (with lower boiling point 40° C) “pushing” dibutyl ethyleneglycol (Dibutyl Glyme) vapors out of the round bottom flask.  The expelled dibutyl ethyleneglycol vapors then contacted the hot surface of the heating mantle.  The vapors ignited into a fire.  As an interim control measure, EH&S asked that the heating mantle not be used until it could be inspected for proper operation. 

However, subsequent review of the MSDSs for each of the chemicals used in the reaction revealed the following: 

  • Dibutyl ethyleneglycol (Dibutyl Glyme) has a flash point of 101° C and a boiling point of 256° C at atmospheric pressure.  Therefore, the temperature of the reaction was high enough to cause the dibutyl ethyleneglycol  to “boil” out of the flask on its own.  Also, the reaction temperature was over twice the flashpoint of dibutyl ethyleneglycol, and an ignitable, dibutyl ethyleneglycol atmosphere was present.  

  • Tributylamine has a flash point of 63° C, an autoignition temp of 210° C, and a boiling point of 216° C.   Although tributylamine was not initially considered, tributylamine’s physical characteristics make it the likely ignition source that initiated the fire.  Even in the absence of an ignition source, tributylamine could autoignite above 210° C and initiate the fire.

Although difficult to determine the exact cause of the fire, a plausible source of ignition was the autoignition of tributylamine, since the reaction temperature (250-260° C) exceeded the autoignition temperature (210° C).

Causation

The likely direct cause of the incident was the autoignition of tributylamine, which in turn ignited the dibutyl ethyleneglycol. 

The likely indirect cause of the incident was the absence of a chemical reaction hazard analysis.  This hazards could have been identified and mitigated if a hazard analysis had been performed prior to conducting the work.  For example, the hazard analysis would have addressed the physical characteristics of dibutyl ethyleneglycol as well as the other reactants and solvents.

The root cause of the incident was the absence of a formal administrative process to systematically identify hazards and associated mitigations prior to conducting chemical reactions.

Corrective Actions to Prevent Reoccurrence

  • The incident should be reviewed by all appropriate and relevant departments during staff and safety meetings. 

  • The chemist acted immediately, appropriately and professionally to deal with the fire and should be commended.

  • The incident investigation team recommended that the organization’s Safety Committee create guidelines for reviewing chemical reaction hazards.  Specifically consideration should be given to establishing a reaction hazard analysis (RHA) process.  A RHA will ensure a comprehensive and systematic review of relevant safety and health information such as flash points, auto ignition and boiling point temperatures, and health effects prior to the initiation of a reaction.  The process should feature an emphasis on high risk, non-routine and scale-up reactions.